Idaho, 2024

Avalanche in Idaho, March 1, 2024

March 1, 2024 · NWS OTX · 1 event in 1 county or zone

On Friday, March 9th, at approximately 3:00pm a snowmobiler unintentionally triggered a hard slab avalanche while riding up an open, east-facing, wind-loaded slope. The avalanche started at 6,700 feet just below Gunsight Peak, in the headwaters of McCormick Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On Friday, March 9th, at approximately 3:00pm a snowmobiler unintentionally triggered a hard slab avalanche while riding up an open, east-facing, wind-loaded slope. The avalanche started at 6,700 feet just below Gunsight Peak, in the headwaters of McCormick Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 1, 2:15 PM PST, 40 minutes earlier.

Area forecast discussion, Mar 1, 2:15 PM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
215 PM PST Fri Mar 1 2024

.SYNOPSIS...
Snow showers are expected today and some may produce quick bursts
of heavier snow this afternoon and evening. A disturbance
Saturday will bring a round of light snow to the lowlands. An
unsettled weather pattern will remain in place through next week
with several opportunities for snow and some rain, with the next
best potential for snow that may cause impacts around Monday and
Tuesday, including in the lowlands.

&&

.DISCUSSION...

Today and tomorrow: Forecast is still on track for the squalls
this afternoon. Confidence is increasing for timing around the
evening commute in eastern WA/North ID. Road temperatures are well
above freezing but intense showers will rapidly cool them to near
or even below freezing. Temperatures tonight will fall below
freezing in most areas, so a slow freeze is likely.

Another mesoscale low brings additional snowfall to the Inland
Northwest tomorrow morning. This will be more stratiform in nature.
The best chances for 2 inches or snow or more are north of Deer Park
(40-80% chance). Winter weather advisories are in place for this
snowfall. This snow will wrap up quickly tomorrow late morning and
afternoon. The northern Panhandle will see some leftover showery
activity with southwest upslope flow into tomorrow evening.
/butler

Sunday through Friday: A series of waves will push through next
week as the Inland Northwest remains in a progressive pattern.
This will lead to continued unsettled conditions with periods of
precipitation and cooler-than-normal temps. Through the period, it
will turn colder than it's been over the last few days allowing
for more snow potential into the lowlands. The first best chance
for precipitation during the period will be from late Monday into
Tuesday. This feature is looking to favor N Idaho at this time
more than central and eastern WA, but it's worth monitoring for
these areas as well. Precip chances continue, but are anticipated
to decrease, during the latter stages of the week. Max temps
generally running about 6-9 degrees below normal for most
locations. /KD

&&

.AVIATION...
18Z TAFS: Afternoon snow showers will become more widely
scattered and yet isolated in nature, as the environment is quite
convective and unstable. Challenging to pin point impacts to
airports, so generally VFR conditions with brief drop to MVFR/IFR
possible in brief, heavy snow showers mainly between 20Z-04Z.
Locations most impacted will be eastern Washington and Idaho
Panhandle (GEG, SFF, PUW, DEW, CQV, SZT, COE). Another band of
snow will bring MVFR conditions to the airports starting tomorrow
morning.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is low
confidence in coverage of convective snow showers and snow
accumulation at air fields through Friday evening. Moderate
(40-70% chances) for convective snow showers impacting KPUW-KGEG-
KSFF- KCOE TAF sites 20Z-04Z Today.

------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  38  24  39  24  37 /  70  80  20  30  30  60
Coeur d'Alene  28  36  22  37  21  35 /  70  90  30  40  30  70
Pullman        30  37  24  38  25  35 /  90  80  20  30  40  60
Lewiston       34  44  29  43  29  42 /  70  70  10  20  30  50
Colville       26  38  21  38  20  36 /  70  90  40  40  20  60
Sandpoint      28  35  24  35  22  34 /  70 100  60  60  50  80
Kellogg        28  36  24  36  22  34 /  90 100  40  60  50  80
Moses Lake     31  44  25  43  26  40 /  50  30   0  10  10  40
Wenatchee      29  41  25  40  26  37 /  50  40   0  10  10  40
Omak           31  41  24  40  25  38 /  50  80  10  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 3 PM PST Saturday for Central
     Panhandle Mountains-Northern Panhandle.

WA...Winter Weather Advisory until 3 PM PST Saturday for Northeast
     Mountains-Okanogan Highlands.

&&

In the hours before

Special weather statement, Mar 1, 9:31 AM PST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Spokane WA
931 AM PST Fri Mar 1 2024

IDZ001>004-026-027-WAZ033-036>038-020300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
931 AM PST Fri Mar 1 2024

Widely scattered snow showers will develop this afternoon into the
early evening hours today. Snow showers will be capable of
producing bursts of heavy snow and gusty winds between 20 to 30
mph. Organized showers may produce snow squalls with visibility
rapidly dropping down to one-half mile or less. Intense snow
showers may also drop road surface temperatures down to below
freezing with icy conditions rapidly developing, especially around
the time of the evening commute. Remain alert to the latest
weather and travel conditions and keep an eye out for snow squall
warnings. If caught in a snow squall, remember to reduce speeds
and to turn on headlights and hazard lights.
Special weather statement, Mar 1, 1:38 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
138 PM PST Fri Mar 1 2024

IDZ001>004-026-027-WAZ033-036>038-012245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
138 PM PST Fri Mar 1 2024

Widely scattered snow showers will develop this afternoon mainly
between 3PM and 7PM. Snow showers will be capable of producing
bursts of heavy snow and gusty winds between 20 to 30 mph.
Organized showers may produce snow squalls with visibility rapidly
dropping down to one-half mile or less. Intense snow showers may
also drop road surface temperatures down to below freezing with
icy conditions rapidly developing, especially around the time of
the evening commute. Remain alert to the latest weather and travel
conditions and keep an eye out for snow squall warnings. If
caught in a snow squall, remember to reduce speeds and to turn on
headlights and hazard lights.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northern Panhandle

When
March 1, 2:55 PM PST to 3:05 PM PST
Where
Northern Panhandle forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Avalanche near Gunsight Peak resulted in 1 fatality.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Northern Panhandle2024-03-0154MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169612.